Alert archive / Nebraska / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Omaha, NE

July 2, 2017Seward County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 2, 2017, 9:48 AM CDT for Seward County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 9:48 AM CDT (14:48 UTC)
Expired
Jul 2, 2017, 12:45 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Seward County, NE

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS53 KOAX 021448
FFWOAX
NEC159-021745-
/O.NEW.KOAX.FF.W.0004.170702T1448Z-170702T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
948 AM CDT SUN JUL 2 2017

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Seward County in southeastern Nebraska...

* Until 1245 PM CDT

* At 946 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 4 
  inches of rain have fallen. Flash flooding is expected to begin 
  shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes Interstate 80 in Nebraska between mile markers 366 and
388.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4104 9737 4105 9702 4104 9691 4071 9691
      4071 9737

$$

FOBERT
1 follow-up statement
471 
WGUS73 KOAX 021639
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1139 AM CDT SUN JUL 2 2017

NEC159-021648-
/O.CAN.KOAX.FF.W.0004.000000T0000Z-170702T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Seward NE-
1139 AM CDT SUN JUL 2 2017

...THE FLASH FLOOD WARNING FOR SEWARD COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 4104 9737 4105 9702 4104 9691 4071 9691
      4071 9737

$$

FOBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:24 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 6:24 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
624 AM CDT Sun Jul 2 2017

.SHORT TERM...(Today through Tuesday)
Issued at 246 AM CDT Sun Jul 2 2017

Somewhat complicated forecast today with a decent chance for
thunderstorms to develop across the area. Water vapor imagery
indicates a weak wave moving off the front range with some
convection developing across central NE/KS early this morning
within a warm air advection regime. Meanwhile, a cold front was
settling southward out of the northern Plains and was located
across central South Dakota, which could become a focus for
convection later today.

Various flavors of the HRRR/Rap models suggest that this convection
could develop eastward in the Platte River valley this morning,
which will all still be south of the cold front advancing from the
north. This is generally supported by most other model suites as
well. Thus, have increased pops this morning into the 30-40
percent range, and will go with scattered wording as precip
develops.

If this indeed develops to the degree that these CAMs suggest,
this could foul the atmosphere for stronger convection later in
the day along the cold front in our area as suggested by the 00z
NAM, with possibly stronger/severe convection occurring on both
the east and west sides of the morning convection where the
atmosphere will be the most unstable. Thus, there are considerable
questions of convective evolution through the day. SPC has placed
the area back in a slight risk of severe storms, but that may be
contingent on lower coverage of any morning storms.

Remainder of the short term will still have small chances of
precip as another trough moves out of the Rockies and slowly moves
eastward onto the Plains. Certainly the holiday period will not be
a washout, and there will be a lot of dry in between, especially
on Monday. Highest chances should be Monday night into Tuesday,
but then again, it's only 30-50%.

.LONG TERM...(Tuesday night through Saturday)
Issued at 246 AM CDT Sun Jul 2 2017

There could be a lingering chance of precip on Wednesday as the
slow moving wave moves through the area. Thursday and Friday look
mostly dry, but small storm chances return Friday. It does get
quite warm Thu/Fri back into the lower 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM CDT Sun Jul 2 2017

Scattered thunderstorms are expected throughout the day at KLNK
and KOMA, some of which could be strong to severe. That being
said, variable conditions are possible at the sites throughout the
day. KOFK may be on the edge of thunderstorms throughout the day
so not as confident about tstm chances in the TAF at KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Kern
Hazardous weather outlook, Jul 2, 5:25 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
525 AM CDT Sun Jul 2 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-030030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
525 AM CDT Sun Jul 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will occur across the area today as a cold
front slowly moves into the area. Thunderstorms this morning
should not be severe, but storms this afternoon have a slight risk
of producing large hail up to quarter size and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There will be a chance of thunderstorms each day Monday through
Wednesday as a slow moving weather disturbance moves through the
Plains. There is a marginal risk of storms both Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation should not be needed today or tonight.

In the hours before

Special weather statement, Jul 2, 6:23 AM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
623 AM CDT SUN JUL 2 2017

NEZ050-065-066-021200-
Seward NE-Butler NE-Lancaster NE-
623 AM CDT SUN JUL 2 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER...NORTHERN
SEWARD AND SOUTHWESTERN BUTLER COUNTIES UNTIL 700 AM CDT...

At 623 AM CDT, Doppler radar was tracking a strong thunderstorm near
Staplehurst, or 20 miles east of York, moving east at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Seward, Utica, Staplehurst, Garland, Pleasant Dale, Bee, Malcolm,
Branched Oak State Recreation Area, Pawnee State Recreation Area and
Tamora.

This includes Interstate 80 in Nebraska between mile markers 382 and
390.

LAT...LON 4090 9736 4105 9736 4104 9680 4076 9688
TIME...MOT...LOC 1123Z 282DEG 23KT 4098 9724

KERN
Special weather statement, Jul 2, 7:18 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
718 AM CDT SUN JUL 2 2017

NEZ050-065-066-078-021300-
Seward NE-Butler NE-Lancaster NE-Saline NE-
718 AM CDT SUN JUL 2 2017

...Significant Weather Advisory for WEST CENTRAL LANCASTER...
SEWARD...NORTHEASTERN SALINE AND SOUTHWESTERN BUTLER COUNTIES UNTIL
800 AM CDT...

At 717 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Utica, or 16 miles east of York, moving southeast
at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Northwestern Lincoln, Seward, Milford, Utica, Beaver Crossing,
Staplehurst, Garland, Pleasant Dale, Malcolm, Goehner, Pawnee State
Recreation Area, Blue River State Recreation Area, Tamora and
Conestoga State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 366 and
392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4081 9737 4099 9737 4105 9735 4088 9674
      4064 9698
TIME...MOT...LOC 1217Z 299DEG 20KT 4094 9729

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:23 AM CDTSpecial Weather StatementOAXSeward37 min
Jul 2, 6:32 AM CDTSevere Thunderstorm WarningOAXSeward43 min
Jul 2, 7:18 AM CDTSpecial Weather StatementOAXSeward42 min

Nearby

Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.